FDA Takes Action Against the Use of OTC Benzocaine Teething Products Due to Serious Safety Risk, Lack of Benefit

The U.S. Food and Drug Administration (FDA) is warning that over-the-counter (OTC) oral drug products containing benzocaine should not be used to treat infants and children younger than 2 years. We are also warning that benzocaine oral drug products should only be used in adults and children 2 years and older if they contain certain warnings on the drug label. These products carry serious risks and provide little to no benefits for treating oral pain, including sore gums in infants due to teething. Benzocaine, a local anesthetic, can cause a condition in which the amount of oxygen carried through the blood is greatly reduced. This condition, called methemoglobinemia, can be life-threatening and result in death. Read More

Request for Applications: Sexual Risk Avoidance Education

The Virginia Department of Health’s Abstinence Education Program “Sexual Risk Avoidance Education” is excited to announce the release of our Request for Applications (RFA)! In order to be eligible for “Sexual Risk Avoidance Education” funding, all agencies must apply through this competitive process. The RFA can be located at www.eva.virginia.gov, RFA No. 705AO150, or under “Sexual Risk Avoidance Education”. Applications must be submitted by May 18, 2018 at 2:00pm EST.

Rose Acre Farms Recalls Shell Eggs Due to Possible Health Risk

Rose Acre Farms of Seymour, Indiana is voluntarily recalling 206,749,248 eggs because they have the potential to be contaminated with Salmonella Braenderup, an organism which can cause serious and sometimes fatal infections in young children, frail or elderly people, and others with weakened immune systems. Healthy individuals infected with SalmonellaBraenderup can experience fever, diarrhea, nausea, vomiting and abdominal pain. In rare circumstances, infection with Salmonella Braenderup can result in the organism getting into the bloodstream and producing more severe illnesses such as arterial infections (i.e., infected aneurysms), endocarditis and arthritis.

The eggs were distributed from the farm in Hyde County, North Carolina and reached consumers in the following states: Colorado, Florida, New Jersey, New York, North Carolina, Pennsylvania, South Carolina, Virginia, and West Virginia through retail stores and restaurants via direct delivery.

Read more about the recall. 

 

Information on Mumps

  • Cases of mumps have recently been identified in Virginia, particularly among college-aged students. Local health department staff have been investigating these cases to determine epidemiologic links between them.
  • Mumps is an acute viral illness most often characterized by parotitis (swelling of the salivary glands), orchitis (swelling of the testes), or oophoritis (swelling of the ovaries) unexplained by a more likely diagnosis. Other symptoms may include low-grade fever, myalgia, anorexia, malaise, and headache. However, mumps infection may present as only nonspecific or primary respiratory symptoms and up to 20% of infections are asymptomatic.
  • The incubation period for mumps is roughly 18 days (range 12-25 days) and individuals are infectious from 3 days before until 5 days after the onset of parotitis.
  • While two-dose vaccination with the MMR (measles, mumps, and rubella) vaccine is the best way to prevent mumps infection, the vaccine is not 100 percent effective.
  • If you are experiencing signs/symptoms of mumps, please contact your health care provider.
  • Local health departments also offer many routine vaccinations. Contact your local health department for more information.
  • A fact sheet on mumps may be found at http://www.vdh.virginia.gov/epidemiology/epidemiology-fact-sheets/mumps/

Health Alert: Synthetic Cannabinoids & Severe Bleeding

What are synthetic cannabinoids?

Synthetic cannabinoids are man-made mind-altering chemicals that are either sprayed on dried, shredded plant material so they can be smoked or sold as liquids to be vaporized and inhaled in e-cigarettes and other devices. They also can be in herbal or liquid incense.  Synthetic cannabinoids may also be called fake weed, legal weed, K2, or spice.

How do people use synthetic cannabinoids?

The most common way to use synthetic cannabinoids is to smoke the dried plant material. Other methods of use include mixing with marijuana, brewing as a tea, or using the liquid form in an e-cigarette.  When in the form of herbal or liquid incense, the product is often smoked, even though the packages are usually labelled as incense or potpourri and not for human consumption.

What are some health effects of synthetic cannabinoids?

People who use synthetic cannabinoids have shown severe effects including rapid heart rate, vomiting, violent behavior, suicidal thoughts, and increases in blood pressure, kidney damage and seizures.

Why are synthetic cannabinoids a public health concern?

On March 23, 2018, the Illinois Department of Public Health (IDPH) reported an unusual cluster of cases involving four individuals with severe bleeding cause by a vitamin K-dependent coagulopathy. As of April 4, 2018, IDPH has received reports of 81 cases, including two deaths. All cases were associated with using synthetic cannabinoid products before the severe bleeding started.  For more information on the situation in Illinois, please visit here.

On April 4, 2018, the first case of a similar illness was reported in Virginia.  The cause of this severe bleeding is not clear. It could be poison such as rat poison contaminating the synthetic cannabinoid, or it could be due to the particular drug used. The drugs used in synthetic cannabinoids are not studied to make sure they are safe before they are sold.  In the past, there have been other situations in which people who used synthetic cannabinoids got sick with confusion, seizures, hallucinations, psychosis, or heart attack, and in some cases dying.

What should I do if I used synthetic cannabis?

If you notice any signs of unusual or unexplained bleeding, including nosebleeds, bleeding gums, unexplained bruising, vomiting blood, blood in urine or stool, or heavy period bleeding, go to an emergency room or urgent care immediately. Do not drive yourself, because you could pass out suddenly while driving.  Have a friend drive you or call 911. Tell the doctor that you used synthetic cannabis. There is a simple test that can tell if you might be having trouble with your blood clotting.

As a clinical provider, what do I do to report a case of unexplained bleeding related to synthetic cannabinoid use?

If you encounter a patient with significant bleeding and an elevated International Normalized Ratio (INR) without another identified cause (e.g., taking warfarin or overdose of rat poison), please promptly report to  poison control at 1-800-222-1222.

FDA: PDX Aromatics Recalls Kratom Powder Because Of Possible Health Risk

PDX Aromatics of Portland, Oregon DBA Kraken Kratom, Phytoextractum, and Soul Speciosa, has initiated a recall of certain kratom-containing powder products because it has the potential to be contaminated with Salmonella, an organism which can cause serious and sometimes fatal infections in young children, frail or elderly people, and others with weakened immune systems. Healthy persons infected with Salmonella often experience fever, diarrhea (which may be bloody), nausea, vomiting and abdominal pain. In rare circumstances, infection with Salmonella can result in the organism getting into the bloodstream and producing more severe illnesses such as arterial infections (i.e., infected aneurysms), endocarditis and arthritis. Learn more